Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2002, 4:59 PM EDT for Cumberland County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2002, 4:59 PM EDT (20:59 UTC)
- Expired
- May 10, 2002, 5:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 102059 SVRRAH NCC051-102130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 457 PM EDT FRI MAY 10 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CUMBERLAND COUNTY IN NORTH CAROLINA * UNTIL 530 PM EDT * AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF CEDAR CREEK...OR ABOUT 10 MILES SOUTH OF FAYETTEVILLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CEDAR CREEK AT 505 PM EDT THE MAIN SEVERE WEATHER THREAT IS STRONG AND GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES. $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:05 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 10, 2:05 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 205 PM EDT FRI MAY 10 2002 CURRENT TRENDS AND ANALYSIS SUGGEST THAT ONGOING CONVECTION OVER NORTHERN SC AND NEAR CLT WILL DISSIPATE AS IT MOVES INTO AN INCREASINGLY DRIER AND STABLE AIR MASS OVER CENTRAL NC. FLOW IS DIFFLUENT OVER THE AREA SO NO DEVELOPMENT EXPECTED OVER THE AREA. HOWEVER REMNANTS OF ADDITIONAL DEVELOPMENT OF SHRAS/TSTMS OVER NRN GA/SC COULD CROSS OUR SOUTHERN COUNTIES LATER THIS EVENING. WILL KEEP THE SLIGHT CHANCE ACROSS THE SOUTH THROUGH THE EVENING. LOW TEMPS IN THE MID/UPPER 50S. SURFACE HIGH OVER OHIO VALLEY WILL PROGRESS EAST TONIGHT AND RIDGE INTO NC BEHIND THE SURFACE FRONT. FRONT SHOULD SETTLE ACROSS SC IN THE EARLY MORNING HOURS. MODELS INDICATE THAT THE 925 FLOW WILL TURN TO THE EAST AROUND 12Z...BRINGING A LONGER MARINE FETCH. AT THE SAME TIME THE 850 HIGH SHIFTS EAST OF THE AREA AND SOUTHERLY FLOW DEVELOPS. THIS RESULTS IN ISENTROPIC LIFT AT 295K AND 300K LEVELS...BEGINNING IN THE WEST AROUND 12Z AND SPREADING EAST. THE EFFECT OF THIS WILL LIKELY BE EXTENSIVE CLOUD COVER OVER THE AREA...BUT WITH NO OTHER LIFTING MECHANISM...PRECIP CHANCES LOOK SLIM. ALSO...MODEL TRENDS HAVE SHOWN REDUCED LOW LEVEL MOISTURE FROM PREVIOUS RUNS...RESULTING IN MODEL QPF IN ETA AND AVN BEING CUT IN HALF. WILL GO WITH SLIGHT CHANCE POPS ACROSS THE NORTH AND LOW CHANCE ACROSS THE SOUTH...BEGINNING SATURDAY MORNING AND ENDING SATURDAY EVENING. WILL ALSO REMOVE MENTION OF THUNDER AS THE BOUNDARY WILL BE WELL SOUTH OF AREA AND 850 DIVERGENCE WILL NOT SUPPORT ELEVATED CONVECTION. HIGH TEMPS SATURDAY IN THE UPPER 60S NW TO MID 70S SE. WITH THE FAST MOVING PARENT HIGH AND LITTLE PRECIP...THE WEDGE WILL BE SHORT-LIVED. WEDGE WILL DISSIPATE ON SUNDAY MORNING AND A SOUTHERLY FLOW WILL WARM TEMPS INTO THE LOWER TO MID 80S. MODAY THROUGH FRIDAY...MEDIUM RANGE MODELS CONTINUE TO INDICATE THE BEST CHANCE OF RAIN IS LATE MON/MON NIGHT AS UPPER TROUGH AND ASSOCIATED CHANNELED VORT. LOBE SWINGS ACROSS THE AREA DURING THE OVERNIGHT HOURS. HOWEVER PRE-FRONTAL CONVECTION IS QUITE POSSIBLE MONDAY AFTERNOON GIVEN MOIST AND UNSTABLE BOUNDARY LAYER. THERMAL RIDGE OVER THE MID-ATLANTIC WILL SUPPORT TEMPS IN THE UPPER 80S TO AROUND 90...WHICH IS A CATEGORY ABOVE CURRENT FORECAST. NW FLOW BEHIND THE SYSTEM SHOULD ALLOW DRY CONDITIONS AND BELOW NORMAL TEMPS THROUGH WEDNESDAY WITH TEMPERATURES MODERATING TO NEAR NORMAL BY FRIDAY. .RAH...NONE. DGS/BL
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.